Indexed on: 06 Jul '12Published on: 06 Jul '12Published in: American Journal of Gastroenterology
Two separate systematic reviews and meta-analyses published in this edition of the American Journal of Gastroenterology conclude that proton pump inhibitor (PPI) use is associated with an ~70% increase in the risk of Clostridium difficile infection (CDI). The two reviews employed different methodology but reached very similar conclusions. However, since the quality of evidence from the individual studies that were included in these analyses is relatively weak, their conclusions must be interpreted cautiously. Observational studies--and even well-conducted systematic reviews of observational studies--rarely provide adequate evidence to prove causality rather than mere association. However, given both the widespread use of PPIs and the increasing incidence and importance of CDI, it is important that this association is adequately explored.